Alert archive / California / Frost Advisories in 2020
Frost Advisory 20, NWS Eureka, CA
NWS Eureka, CA issued this frost advisory at Apr 5, 2020, 10:21 AM PDT for Del Norte County, Humboldt County, Mendocino County, California. It took effect at Apr 6, 2020, 1:00 AM PDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Apr 5, 2020, 10:21 AM PDT (17:21 UTC)
- In effect from
- Apr 6, 2020, 1:00 AM PDT
- Expired
- Apr 6, 2020, 8:00 AM PDT
- In force
- 7 hr
- Issued by
- NWS Eureka, CA
Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 17:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 5.4 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 814 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
284 WWUS76 KEKA 051721 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 1021 AM PDT Sun Apr 5 2020 CAZ110-111-114-060130- /O.UPG.KEKA.FZ.A.0004.200406T0800Z-200406T1500Z/ /O.NEW.KEKA.FZ.W.0010.200406T0800Z-200406T1500Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake County- 1021 AM PDT Sun Apr 5 2020 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM PDT MONDAY... * WHAT...Sub-freezing temperatures as low as 28 expected. * WHERE...Northwestern Mendocino Interior, Northeastern Mendocino Interior and Northern Lake County Counties. * WHEN...From 1 AM to 8 AM PDT Monday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ CAZ115-060130- /O.UPG.KEKA.FZ.A.0004.200406T0800Z-200406T1500Z/ /O.NEW.KEKA.FR.Y.0020.200406T0800Z-200406T1500Z/ Southern Lake County- 1021 AM PDT Sun Apr 5 2020 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM PDT MONDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Southern Lake County County. * WHEN...From 1 AM to 8 AM PDT Monday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ CAZ102-104>106-109-112-113-060130- /O.NEW.KEKA.FR.Y.0020.200406T0800Z-200406T1500Z/ Del Norte Interior-Southwestern Humboldt- Northern Humboldt Interior-Southern Humboldt Interior- Mendocino Coast-Southwestern Mendocino Interior- Southeastern Mendocino Interior- 1021 AM PDT Sun Apr 5 2020 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM PDT MONDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Del Norte Interior, Southwestern Humboldt, Northern Humboldt Interior, Southern Humboldt Interior, Mendocino Coast, Southwestern Mendocino Interior and Southeastern Mendocino Interior Counties. * WHEN...From 1 AM to 8 AM PDT Monday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
4 follow-up statements
007 WWUS76 KEKA 052110 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 210 PM PDT Sun Apr 5 2020 CAZ110-111-114-060515- /O.CON.KEKA.FZ.W.0010.200406T0800Z-200406T1500Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake County- 210 PM PDT Sun Apr 5 2020 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM PDT MONDAY... * WHAT...Sub-freezing temperatures as low as 28 expected. * WHERE...Northwestern Mendocino Interior, Northeastern Mendocino Interior and Northern Lake County Counties. * WHEN...From 1 AM to 8 AM PDT Monday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ CAZ102-104>106-109-112-113-115-060515- /O.CON.KEKA.FR.Y.0020.200406T0800Z-200406T1500Z/ Del Norte Interior-Southwestern Humboldt- Northern Humboldt Interior-Southern Humboldt Interior- Mendocino Coast-Southwestern Mendocino Interior- Southeastern Mendocino Interior-Southern Lake County- 210 PM PDT Sun Apr 5 2020 ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM PDT MONDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Del Norte Interior, Southwestern Humboldt, Northern Humboldt Interior, Southern Humboldt Interior, Mendocino Coast, Southwestern Mendocino Interior, Southeastern Mendocino Interior, and Southern Lake County. * WHEN...From 1 AM to 8 AM PDT Monday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
112 WWUS76 KEKA 060501 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 1001 PM PDT Sun Apr 5 2020 CAZ110-111-114-061315- /O.CON.KEKA.FZ.W.0010.200406T0800Z-200406T1500Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake County- 1001 PM PDT Sun Apr 5 2020 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM PDT MONDAY... * WHAT...Sub-freezing temperatures as low as 28 expected. * WHERE...Northwestern Mendocino Interior, Northeastern Mendocino Interior and Northern Lake County. * WHEN...From 1 AM to 8 AM PDT Monday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ CAZ102-104>106-109-112-113-115-061315- /O.CON.KEKA.FR.Y.0020.200406T0800Z-200406T1500Z/ Del Norte Interior-Southwestern Humboldt- Northern Humboldt Interior-Southern Humboldt Interior- Mendocino Coast-Southwestern Mendocino Interior- Southeastern Mendocino Interior-Southern Lake County- 1001 PM PDT Sun Apr 5 2020 ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM PDT MONDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Del Norte Interior, Southwestern Humboldt, Northern Humboldt Interior, Southern Humboldt Interior, Mendocino Coast, Southwestern Mendocino Interior, Southeastern Mendocino Interior, and Southern Lake County. * WHEN...From 1 AM to 8 AM PDT Monday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
574 WWUS76 KEKA 060956 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 256 AM PDT Mon Apr 6 2020 CAZ115-061500- /O.UPG.KEKA.FR.Y.0020.000000T0000Z-200406T1500Z/ /O.EXA.KEKA.FZ.W.0010.000000T0000Z-200406T1500Z/ Southern Lake County- 256 AM PDT Mon Apr 6 2020 ...FREEZE WARNING IN EFFECT UNTIL 8 AM PDT THIS MORNING... * WHAT...Sub-freezing temperatures as low as 32. * WHERE...Southern Lake County County. * WHEN...Until 8 AM PDT this morning. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ CAZ110-111-114-061500- /O.CON.KEKA.FZ.W.0010.000000T0000Z-200406T1500Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake County- 256 AM PDT Mon Apr 6 2020 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING... * WHAT...Sub-freezing temperatures as low as 30. * WHERE...Northeastern Mendocino Interior, Northern Lake County and Northwestern Mendocino Interior Counties. * WHEN...Until 8 AM PDT this morning. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ CAZ103-061500- /O.EXA.KEKA.FR.Y.0020.000000T0000Z-200406T1500Z/ Northern Humboldt Coast- 256 AM PDT Mon Apr 6 2020 ...FROST ADVISORY IN EFFECT UNTIL 8 AM PDT THIS MORNING... * WHAT...Temperatures as low as 34 will result in frost formation. * WHERE...Northern Humboldt Coast County. * WHEN...Until 8 AM PDT this morning. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ CAZ102-104>106-109-112-113-061500- /O.CON.KEKA.FR.Y.0020.000000T0000Z-200406T1500Z/ Del Norte Interior-Southwestern Humboldt- Northern Humboldt Interior-Southern Humboldt Interior- Mendocino Coast-Southwestern Mendocino Interior- Southeastern Mendocino Interior- 256 AM PDT Mon Apr 6 2020 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Mendocino Coast, Del Norte Interior, Southwestern Mendocino Interior, Southeastern Mendocino Interior, Northern Humboldt Interior, Southwestern Humboldt and Southern Humboldt Interior Counties. * WHEN...Until 8 AM PDT this morning. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
427 WWUS76 KEKA 061433 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 733 AM PDT Mon Apr 6 2020 CAZ110-111-114-115-061545- /O.EXP.KEKA.FZ.W.0010.000000T0000Z-200406T1500Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake County-Southern Lake County- 733 AM PDT Mon Apr 6 2020 ...FREEZE WARNING WILL EXPIRE AT 8 AM PDT THIS MORNING... $$ CAZ102>106-109-112-113-061545- /O.EXP.KEKA.FR.Y.0020.000000T0000Z-200406T1500Z/ Del Norte Interior-Northern Humboldt Coast-Southwestern Humboldt- Northern Humboldt Interior-Southern Humboldt Interior- Mendocino Coast-Southwestern Mendocino Interior- Southeastern Mendocino Interior- 733 AM PDT Mon Apr 6 2020 ...FROST ADVISORY WILL EXPIRE AT 8 AM PDT THIS MORNING... $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Apr 5, 4:36 AM PDT, 5 hours 45 minutes earlier.
Area forecast discussion, Apr 5, 4:36 AM PDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION National Weather Service Eureka CA 436 AM PDT Sun Apr 5 2020 .SYNOPSIS...Steady rain and high elevation snow this morning will gradually become showers by early afternoon. Isolated thunderstorms and small hail will be possible in the showers this afternoon. Showers will become more isolated on Monday. Drier and warmer weather is then expected during middle to later portions of next week. && .DISCUSSION...An upper level low and associated frontal boundary is bringing moderate rain to the area this morning. Snow levels are currently around 4,000 feet in most areas. This rain is expected to become more showery by mid-day today. Snow levels may dip slightly behind the front, but will generally remain around 3,500 to 4,000 feet. It looks like most of the accumulating snow in Trinity county will be above 3,500 feet, so have raised the winter storm warning to that level. This afternoon there is the potential for some of the showers to include small hail, locally heavy rain and isolated thunderstorms. The best chance for thunder will be over the inland areas this afternoon and along the Mendocino coast. So have removed the slight chance of thunder from the Del Norte coast. Tonight snow levels will drop to around 3,000 feet, but by the time they drop this low most of the heavier showers are expected to be over. Local snow accumulations of 1 to 2 inches are possible in the heavier showers tonight. Temperatures will be chilly tonight and there will also be some showers around. For now it looks like portions of Mendocino and Lake county are most likely to see freezing temperatures. Confidence is low due to all the questions on cloud cover, shower coverage, and fog potential, but have issued a freeze watch. Farther north in Humboldt and Del Norte county it looks like frost will be possible, although there might be just enough moisture around to keep it from freezing so have not issued anything at this point. Monday the upper level continues to slowly drift south, but it is still not very far away. This will likely bring some showers mainly in the afternoon across the interior. Temperatures will remain in the 50s across the most of the area. Shower coverage is not expected to be very widespread. Snow levels are expected to be around 4,000 feet and any accumulations should be fairly light. Monday night into Tuesday will likely be the coldest night of the week, although there may still be some low clouds and fog around from the recent rain. Widespread freezing temperatures are not expected as the airmass is starting to warm as high pressure builds, but there still could be some freezing temperatures in the typical cold spots. Afternoon high temperatures on Tuesday will warm back into the 60s. Wednesday and Thursday high pressure continues to build in bringing clear skies and afternoon high temperatures in the 70s with upper 70s possible in the some of the warmer southern valleys. This warm air is expected to make it unlikely that most interior areas will see frost, although the exception could be come of the cold valleys in Trinity county. Weak offshore flow may keep the coast fairly clear as well. The coast could see highs near 60. Friday and Saturday a couple weak systems move by to the north, but only a few degrees of cooling is expected. This may bring a return of some coastal clouds and mid level clouds, but currently those are only expected impacts. MKK && .AVIATION...Moderate rain moving through NW CA this morning is producing a lot of variability in ceilings, with conditions at area terminals fluctuating between MVFR/VFR and occasionally dipping to IFR with visibility obscurations in periods of heavier rain. Expect these conditions to generally continue through 18z, with prevailing CIGS alternating between MVFR/VFR and perhaps IFR at times. Rain will become more showery in nature during the afternoon, with modest instability promoting a slight chance of thunderstorms in the vicinity of mainly inland airfields including KUKI. Showers will continue to taper off around sunset, with conditions improving to VFR at most locations through Monday morning. /CB && .MARINE...Allowed the Small Craft Advisories for the northern zones to expire with issuance of the overnight forecast package as the latest round of southerlies rapidly diminishes early this morning. This will leave moderate westerly breezes and a mid-period NW swell of 6-7 feet at 9 seconds in place across the coastal waters for most of the day. Expect one more brief push of stronger southwesterlies and locally higher seas across the northern outer zone this afternoon as the surface low pivots farther offshore from the southern OR coastal waters, but coverage and duration of these conditions are not expected to warrant any additional headlines at this time. A slackening pressure gradient will yield lighter and more variable winds overnight into the first half of the day on Monday as the low passes to the south. A northerly wind regime will then begin to develop by Monday night as high pressure builds offshore in the wake of the low, with these conditions looking like they will persist for much of the coming week. Will likely need to consider the next round of headlines by Tuesday as short period seas build in response. /CB && .EKA WATCHES/WARNINGS/ADVISORIES... CA...Winter Storm Warning until 11 PM PDT this evening for CAZ107-108. NORTHWEST CALIFORNIA COASTAL WATERS... None. && Visit us at https://www.weather.gov/eureka Follow us on Facebook and Twitter at: https://www.facebook.com/NWSEureka https://www.twitter.com/NWSEureka For forecast zone information see the forecast zone map online: https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Apr 5, 3:52 AM PDT, 6 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 352 AM PDT Sun Apr 5 2020 CAZ103-104-109-112-113-061100- Northern Humboldt Coast-Southwestern Humboldt-Mendocino Coast- Southwestern Mendocino Interior-Southeastern Mendocino Interior- 352 AM PDT Sun Apr 5 2020 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. Hail showers and isolated thunderstorms are possible this afternoon. A few of the coldest spots may see some frost tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Frost is possible Tuesday morning in the valleys and coastal areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ107-108-061100- Northern Trinity-Southern Trinity- 352 AM PDT Sun Apr 5 2020 ...WINTER STORM WARNING IN EFFECT UNTIL 11 PM PDT THIS EVENING... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A Winter Storm Warning is currently in effect. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ102-105-106-061100- Del Norte Interior-Northern Humboldt Interior- Southern Humboldt Interior- 352 AM PDT Sun Apr 5 2020 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. Hail showers and isolated thunderstorms are possible this afternoon. Snow levels are around 4,000 feet this morning and will drop to around 3,000 feet tonight. Snow accumulations of 3 to 7 inches are possible above 4,000 feet. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Freezing or near freezing temperatures are possible Tuesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ110-111-114-115-061100- Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake County-Southern Lake County- 352 AM PDT Sun Apr 5 2020 ...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY MORNING... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. Hail showers and isolated thunderstorms are possible this afternoon. Snow levels are around 4,000 feet this morning and will drop to around 3,000 feet tonight. Snow accumulations of 3 to 7 inches are possible above 4,000 feet. A Freeze Watch is currently in effect for tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A Freeze Watch is currently in effect for Monday morning. Freezing or near freezing temperatures are possible again Tuesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ101-061100- Coastal Del Norte- 352 AM PDT Sun Apr 5 2020 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. Rain showers may occasionally mix with small hail this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Frost is possible Tuesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 9:54 PM PDT | Small Craft Advisory | EKA | 5 hr | |
| Apr 5, 3:42 AM PDT | Freeze Watch | EKA | Lake, Mendocino | 7 hr |
| Apr 5, 10:21 AM PDT | Freeze Warning | EKA | Lake, Mendocino | 22 hr |
| Apr 5, 1:21 PM PDT | Small Craft Advisory | EKA | 6 hr | |
| Apr 5, 1:21 PM PDT | Small Craft Advisory | EKA | 12 days |
Nearby
Frost Advisories in California, 2020Every frost advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.